Kentucky, 2012

Heavy Snow and Winter Weather in Kentucky, December 28 to 29, 2012

December 28 to 29, 2012 · NWS JKL · 11 events in 6 counties and zones

A mix of rain and snow fell across eastern Kentucky on December 29, 2012 as a storm system tracked across the Tennessee Valley. Over northern Kentucky, the precipitation fell as snow for the most part with several inches accumulating north of I-64.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A mix of rain and snow fell across eastern Kentucky on December 29, 2012 as a storm system tracked across the Tennessee Valley. Over northern Kentucky, the precipitation fell as snow for the most part with several inches accumulating north of I-64.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Dec 28, 6:42 PM EST, 3 hours 48 minutes earlier.

Area forecast discussion, Dec 28, 6:42 PM EST, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
642 PM EST FRI DEC 28 2012

.UPDATE...
ISSUED AT 524 PM EST FRI DEC 28 2012

SEVERAL SLEET REPORTS COMING IN VIA TWITTER AS THE PRECIPITATION
BEGINS. RECENT BLACK MOUNTAIN OBSERVATION SHOWED A DEWPOINT DOWN TO 4
AND A RH OF 26%. NAM TIME/HEIGHTS SHOW THIS DRY LAYER VERY WELL AND
UNTIL THIS MOISTENS UP...EVAPORATIONAL COOLING IN THAT LAYER WILL
ALLOW SLEET TO FORM AND REACH THE SURFACE. THE DRY LAYER WILL MOISTEN
UP FAST THOUGH...SO DO NOT EXPECT ANY SLEET ACCUMULATIONS.

&&

.SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT)
ISSUED AT 300 PM EST FRI DEC 28 2012

LIGHT RAIN BEGINNING TO SHOW UP ON OUR DOORSTEP BUT WITH TEMPS IN THE
UPPER 30S THIS IS ALL RAIN. HEAVIER RAIN IS STILL IN MIDDLE TENN BUT
EXPECT THIS TO CONTINUE MOVING NE THIS EVENING. THE BEST PCPN WILL
OCCUR IN OUR MORNING HOURS WITH INITIALLY RAIN THEN CHANGING TO SNOW
AS THE PARENT LOW PUSHES PAST THE AREA AND THE COLD AIR WRAPS IN
BEHIND. THE CHANGE OVER TO SNOW WILL OCCUR SHORTLY AFTER THE BEST
RAINFALL IS DEPARTING THE STATE...BUT IN TIME THAT SOME MODERATE TO
HEAVY SNOWFALL WILL OCCUR IN NRN KY BEFORE DAWN. EXPECTING 1-2 INCHES
GENERALLY NORTH OF I-64 BY DAWN ON SAT AND THEN ANOTHER INCH DURING
THE DAY AS THE SYSTEM PULLS AWAY. THE SNOW WILL BEGIN LATER IN THE
EAST DUE TO THE WARM AIR ADVECTION. AS THE LOW PULLS AWAY...EXPECT
THE SNOW TO BEGIN IN THE HIGHER ELEVATIONS AROUND DAWN ON SAT AND
THEN SLOWLY WORK DOWN INTO THE VALLEYS WITH SNOW TOTALS OF 2-3 INCHES
FOR ELEVATIONS ABOVE 1500 FEET AND GENERALLY ROUND AN INCH IN THE
VALLEYS.

WITH THE WARM AIR PUSHING IN AHEAD OF THE RAIN TEMPERATURES WILL
REMAIN FAIRLY WARM BUT WILL BEGIN DROPPING SHORTLY BEFORE MIDNIGHT
FOR THE I-75 AND I-64 CORRIDORS. LOOK FOR TEMPERATURES BELOW FREEZING
FOR THE MORNING LOWS AND WITH THE CLOUDS...SNOW...AND NW WINDS THE
MERCURY WILL NOT MOVE MUCH. HIGHS ON SAT WILL ONLY BE A COUPLE DEG
ABOVE THE MORNING LOWS. THE LOW PRESSURE WILL CONTINUE TO PULL TO THE
NE AND WILL ALLOW HIGH PRESSURE TO BEGIN BUILDING IN LATE SAT. WINDS
WILL DIMINISH AND OVERNIGHT LOWS WILL DROP INTO THE MID 20S.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 243 PM EST FRI DEC 28 2012

WITH A POSITIVE NAO AND THE AO FORECAST TO GO POSITIVE...IT LOOKS
LIKE OUR PROGRESSIVE WEATHER PATTERN WILL CONTINUE THROUGH THE
EXTENDED WITH FAST ZONAL FLOW. THIS WILL KEEP OUR WEATHER SOMEWHAT
UNSETTLED WITH NO SIGNIFICANT SURGES OF COLD AIR ANTICIPATED. MODELS
CONTINUE TO COME INTO BETTER AGREEMENT WITH THE UPPER LEVEL PATTERN
THROUGH MIDWEEK...WITH ONLY SLIGHT DIFFERENCES IN THE THERMAL
PROFILES WHICH MAY AFFECT HOW MUCH SNOW WE SEE VERSES RAIN.

TO BEGIN...SUNDAY...THE AREA WILL BEGIN UNDER A MID LEVEL TROUGH AND
MUCH LIKE THE PAST 4 OR 5 SYSTEMS...MODELS ARE WAY TOO FAST IN
CLEARING SKIES OUT. THUS...GOING TO GO WITH CLOUDY SKIES SUNDAY AND
PERHAPS THIS COULD LAST EVEN INTO SUNDAY NIGHT. HAVE KEPT HIGHS ON
THE COOL SIDE...SIMILAR TO WHAT WE SAW AROUND HERE ON THURSDAY. WE
COULD SEE SOME FLURRIES LINGER INTO SUNDAY MORNING WITH UPSLOPE FLOW
CONTINUING. WOULD NOT BE SURPRISED TO SEE SOME PATCHY FREEZING
DRIZZLE AS WELL.

OVERNIGHT SUNDAY...THE THERMAL RIDGE FINALLY MAKES ITS MOVE OVER THE
AREA LIKELY SCOURING OUT THE LAST OF THE LOW CLOUDS.
HOWEVER...CLOUDS WILL ALREADY BE ON THE INCREASE AHEAD OF OUR NEXT
WEATHER MAKER. A FRONTOGENTICAL CIRCULATION WILL DEVELOP ACROSS THE
OHIO VALLEY ON MONDAY GIVING WAY TO A BAND OF LIGHT TO MODERATE
PRECIPITATION. AT THIS TIME...MODELS HAVE THE BULK OF PRECIPITATION
OFF TO OUR NORTH CLOSER TO THE BETTER BAROCLINIC ZONE.
HOWEVER....SOME LIGHT RAIN/SNOW COULD DEVELOP ACROSS NORTHERN
KENTUCKY BY MONDAY AFTERNOON. FURTHER SOUTH...CEILINGS REALLY NEVER
DROP BELOW 9KFT...SUGGESTING MORE OF A THREAT FROM SPRINKLES OR
FLURRIES. THE DRY LOW LEVELS MAY MAKE THE THREAT OF FLURRIES MORE
LIKELY EVEN WITH SURFACE TEMPERATURES APPROACHING 40.

BY MONDAY NIGHT...OUR NEXT SHORTWAVE TROUGH EJECTS NORTHEASTWARD OUT
OF THE SOUTHERN MISSISSIPPI RIVER VALLEY. THIS WILL SPREAD ANOTHER
ROUND OF WIDESPREAD PRECIPITATION ACROSS EASTERN KENTUCKY. MODELS
STILL IN QUITE A BIT OF DISAGREEMENT ON HOW MUCH LOW LEVEL WARM AIR
WILL BE IN PLACE...WITH THE ECMWF SUPPORTING ALL SNOW AND THE GFS
GOING WITH MORE OF A MIX OF RAIN AND SNOW. GIVEN THE TIME
RANGE...GOING TO STICK WITH A MIX OF RAIN AND SNOW THROUGH THE
OVERNIGHT HOURS. IF RAIN DOES MIX IN...IT WOULD OBVIOUSLY LIMIT
SNOWFALL POTENTIAL. HOWEVER...THIS STORM LOOKS TO TRACK FURTHER
SOUTH THAN THE LAST FEW...WHICH MAY FAVOR SNOW. REGARDLESS...SHOULD
BE A QUICK HITTING SYSTEM AND ALREADY ON THE WAY OUT BY MIDDAY
TUESDAY. A SECONDARY SHORTWAVE TROUGH DROPPING SOUTHEAST COULD
TRIGGER SOME MORE UPSLOPE FLOW SNOW SHOWERS HEADING INTO TUESDAY
EVENING AND TUESDAY NIGHT. HOWEVER...MOISTURE WILL BE KEY AND RIGHT
NOW...DOES NOT LOOK OVERLY IMPRESSIVE. HOWEVER...WILL KEEP THE
THREAT IN THE FORECAST. QUIETER WEATHER WILL RETURN BY MIDWEEK AS
HIGH PRESSURE DOMINATES OUR WEATHER FOR THE SECOND HALF OF NEXT WEEK
WITH A SUPPRESSED STORM TRACK TO OUR SOUTH.  A NORTHERN STREAM
CLIPPER SYSTEM MAY SEND A COLD FRONT SOUTH ON FRIDAY...PROVIDING A
QUICK SHOT OF SOME UPSLOPE SNOW SHOWERS.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 642 PM EST FRI DEC 28 2012

RAIN WILL CONTINUE TO OVERSPREAD EAST KENTUCKY FROM SOUTHWEST TO
NORTHEAST THIS EVENING. THE RAIN WILL INITIALLY BE MIXED WITH SLEET
BUT THIS MIX SHOULD NOT LAST LONG. WE EXPECT CONDITIONS WILL FALL TO
MVFR 2 TO 4 HOURS AFTER THE RAIN BEGINS...AND THEN DROP TO IFR
SHORTLY THEREAFTER AS THE AIRMASS MOISTENS FROM THE TOP DOWN. AFTER
THE INITIAL RAIN/SLEET MIXTURE...PRECIP TYPE IS EXPECTED TO REMAIN
ALL RAIN AT JKL AND LOZ AND POINTS TO THE EAST TONIGHT. SME MAY MIX
WITH SNOW TOWARDS DAWN. LOCATIONS NORTH OF JKL...SUCH AS MT STERLING
AND MOREHEAD AIRPORTS WILL LIKELY EXPERIENCE MORE SNOW MIXING IN
WITH THE RAIN AFTER MIDNIGHT WITH SOME LIGHT ACCUMULATIONS POSSIBLE.
A COLD FRONT WILL PASS THROUGH THE AREA AROUND DAWN ON SATURDAY AND
THE PRECIP IS EXPECTED TO BECOME MORE SHOWERY IN NATURE OR JUST END
TEMPORARILY BEHIND THIS FRONT. SCATTERED RAIN AND SNOW SHOWERS WILL
THEN LIKELY COME BACK INTO THE PICTURE LATE IN THE AFTERNOON. WINDS
WILL ALSO PICK UP THROUGH THE DAY TOMORROW BECOMING MORE WESTERLY
BEHIND THE FRONTAL PASSAGE.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 1 AM SATURDAY TO 1 AM EST SUNDAY
FOR KYZ044-050>052.

WINTER WEATHER ADVISORY FROM 7 AM SATURDAY TO 7 AM EST SUNDAY
FOR KYZ088-118.

&&

UPDATE...ABE
SHORT TERM...DUSTY
LONG TERM....KAS
AVIATION...ABE
Hazardous weather outlook, Dec 28, 10:15 PM EST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
1015 PM EST FRI DEC 28 2012

KYZ044-050>052-300615-
FLEMING-MONTGOMERY-BATH-ROWAN-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD
1015 PM EST FRI DEC 28 2012

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 AM EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

A MIXTURE OF RAIN...SLEET AND SNOW WILL BECOME ALL SNOW AFTER
MIDNIGHT. SNOW ACCUMULATIONS OF 1 TO 2 INCHES ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SNOW SHOWERS ARE POSSIBLE FROM SATURDAY THROUGH SATURDAY NIGHT. TOTAL
ACCUMULATIONS THROUGH SATURDAY NIGHT WILL RANGE FROM 1 TO 3 INCHES.
LIGHT SNOW IS ALSO POSSIBLE MONDAY NIGHT INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN ANY SNOW ACCUMULATION AND ALSO TO
REPORT SLIPPERY ROAD CONDITIONS.

KYZ058>060-068-069-079-083-104-106-108-111-300615-
ESTILL-POWELL-MENIFEE-ROCKCASTLE-JACKSON-PULASKI-WAYNE-ELLIOTT-
MORGAN-WOLFE-LEE-
INCLUDING THE CITIES OF...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...MONTICELLO...SANDY HOOK...
WEST LIBERTY...CAMPTON...BEATTYVILLE
1015 PM EST FRI DEC 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

A WINTRY MIX OF RAIN...SLEET AND SNOW WILL FALL TONIGHT. UP TO AN
INCH OF SNOW AND SLEET ACCUMULATION IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SNOW SHOWERS ARE POSSIBLE FROM SATURDAY THROUGH EARLY SUNDAY WITH
TOTAL ACCUMULATIONS OF 1 TO 2 INCHES POSSIBLE. LIGHT SNOW IS ALSO
POSSIBLE MONDAY NIGHT THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN ANY SNOW ACCUMULATION AND ALSO TO
REPORT SLIPPERY ROAD CONDITIONS.

KYZ080-084>087-107-109-110-112>117-119-120-300615-
LAUREL-MCCREARY-WHITLEY-KNOX-BELL-JOHNSON-MAGOFFIN-FLOYD-BREATHITT-
KNOTT-OWSLEY-PERRY-CLAY-LESLIE-MARTIN-PIKE-
INCLUDING THE CITIES OF...LONDON...WHITLEY CITY...CORBIN...
WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...PINEVILLE...
PAINTSVILLE...SALYERSVILLE...PRESTONSBURG...JACKSON...HINDMAN...
BOONEVILLE...HAZARD...MANCHESTER...HYDEN...INEZ...PIKEVILLE
1015 PM EST FRI DEC 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

RAIN WILL MIX WITH SLEET AND SNOW AT TIMES BUT LITTLE IF ANY SNOW AND
SLEET ACCUMULATION IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SNOW SHOWERS ARE POSSIBLE FROM SATURDAY THROUGH EARLY SUNDAY. ANY
SNOW ACCUMULATIONS SHOULD REMAIN AN INCH OR LESS. LIGHT SNOW IS ALSO
POSSIBLE MONDAY NIGHT THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN ANY SNOW ACCUMULATION AND ALSO TO
REPORT SLIPPERY ROAD CONDITIONS.

KYZ088-118-300615-
HARLAN-LETCHER-
INCLUDING THE CITIES OF...HARLAN...WHITESBURG
1015 PM EST FRI DEC 28 2012

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

A MIXTURE OF RAIN...SLEET AND SNOW WILL FALL TONIGHT. THE
PRECIPITATION WILL BE PREDOMINATELY SNOW ABOVE 2500 FEET ELEVATION.
SNOW ACCUMULATIONS OF UP TO AN INCH ARE EXPECTED ABOVE 2500 FEET
ELEVATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SNOW SHOWERS ARE POSSIBLE FROM SATURDAY THROUGH EARLY SUNDAY WITH
TOTAL ACCUMULATIONS OF 1 TO 3 INCHES EXPECTED...WITH THE HIGHEST
AMOUNTS ABOVE 2500 FEET ELEVATION. LIGHT SNOW IS ALSO POSSIBLE
MONDAY NIGHT INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN ANY SNOW ACCUMULATION AND ALSO TO
REPORT SLIPPERY ROAD CONDITIONS.

ABE

In the hours before

Special weather statement, Dec 28, 10:04 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1004 PM EST FRI DEC 28 2012

KYZ058>060-068-069-079-083-104-106-108-111-291000-
ESTILL-POWELL-MENIFEE-ROCKCASTLE-JACKSON-PULASKI-WAYNE-ELLIOTT-
MORGAN-WOLFE-LEE-
INCLUDING THE CITIES OF...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...MONTICELLO...SANDY HOOK...
WEST LIBERTY...CAMPTON...BEATTYVILLE
1004 PM EST FRI DEC 28 2012

...LIGHT SNOWFALL ACCUMULATIONS POSSIBLE TONIGHT INTO SATURDAY...

AN AREA OF LOW PRESSURE WILL MOVE ACROSS EASTERN KENTUCKY TONIGHT
BRINGING A MIXTURE OF RAIN...SLEET AND SNOW. THE PRECIPITATION WILL
THEN TRANSITION TO SNOW SHOWERS ON SATURDAY...WITH SCATTERED SNOW
SHOWERS CONTINUING INTO SATURDAY EVENING BEFORE ENDING.

UP TO AN INCH OF WET SNOW AND SLEET IS POSSIBLE TONIGHT. THIS WINTRY
PRECIPITATION MAY FALL HEAVILY ENOUGH AT TIMES TO COAT ROADWAYS AND
CAUSE TRAVEL DIFFICULTIES. ANY SNOW ACCUMULATIONS SATURDAY AND
SATURDAY NIGHT SHOULD REMAIN LESS THAN AN INCH.

EVEN A DUSTING OF SNOW CAN CREATE HAZARDOUS DRIVING CONDITIONS.
DRIVERS SHOULD EXERCISE CAUTION WHEN DRIVING...ESPECIALLY OVER
BRIDGES...OVERPASSES AND AREAS THAT ARE NORMALLY SHADED. THESE AREAS
WILL FREEZE BEFORE THE MAIN ROADWAYS.

FOR MORE INFORMATION...VISIT OUR INTERNET WEB SITE AT
WEATHER.GOV/JACKSONKY.

KYZ080-084>087-107-109-110-112>117-119-120-291000-
LAUREL-MCCREARY-WHITLEY-KNOX-BELL-JOHNSON-MAGOFFIN-FLOYD-BREATHITT-
KNOTT-OWSLEY-PERRY-CLAY-LESLIE-MARTIN-PIKE-
INCLUDING THE CITIES OF...LONDON...WHITLEY CITY...CORBIN...
WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...PINEVILLE...
PAINTSVILLE...SALYERSVILLE...PRESTONSBURG...JACKSON...HINDMAN...
BOONEVILLE...HAZARD...MANCHESTER...HYDEN...INEZ...PIKEVILLE
1004 PM EST FRI DEC 28 2012

...LIGHT SNOWFALL ACCUMULATIONS POSSIBLE TONIGHT INTO SATURDAY...

AN AREA OF LOW PRESSURE WILL MOVE ACROSS EASTERN KENTUCKY TONIGHT
BRINGING RAIN TO THE AREA. THE RAIN MAY BE MIXED WITH SNOW AND SLEET
AT TIMES BUT LITTLE IF ANY SNOW OR SLEET ACCUMULATION IS EXPECTED
OVERNIGHT. THE PRECIPITATION WILL THEN TRANSITION TO SNOW SHOWERS ON
SATURDAY...WITH SCATTERED SNOW SHOWERS CONTINUING INTO SATURDAY
EVENING BEFORE ENDING. ANY SNOW ACCUMULATIONS SATURDAY AND SATURDAY
NIGHT SHOULD REMAIN LESS THAN AN INCH.

EVEN A DUSTING OF SNOW CAN CREATE HAZARDOUS DRIVING CONDITIONS.
DRIVERS SHOULD EXERCISE CAUTION WHEN DRIVING...ESPECIALLY OVER
BRIDGES...OVERPASSES AND AREAS THAT ARE NORMALLY SHADED. THESE AREAS
WILL FREEZE BEFORE THE MAIN ROADWAYS.

FOR MORE INFORMATION...VISIT OUR INTERNET WEB SITE AT
WEATHER.GOV/JACKSONKY.

ABE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 winter weather, 2 heavy snow. Local standard time, as filed.

Winter Weather, Bath

When
December 28, 10:30 PM EST to December 29, 10:00 AM EST
Where
Bath forecast zone
Reported by
911 Call Center
Coordinates
38.145, -83.743 (the zone’s center; the record gives no point)

Two inches of snow fell in Owingsville. Numerous traffic accidents occurred while the snow was falling.

Winter Weather, Fleming

When
December 28, 10:30 PM EST to December 29, 10:00 AM EST
Where
Fleming forecast zone
Reported by
COOP Observer
Coordinates
38.370, -83.697 (the zone’s center; the record gives no point)

Two and a half inches of snow fell 2 miles north of Flemingsburg.

Winter Weather, Rowan

When
December 28, 10:30 PM EST to December 29, 10:00 AM EST
Where
Rowan forecast zone
Reported by
COOP Observer
Coordinates
38.196, -83.421 (the zone’s center; the record gives no point)

One and nine tenths of an inch of snow fell 6 miles northeast of Morehead.

Winter Weather, Elliott

When
December 28, 10:30 PM EST to December 29, 10:00 AM EST
Where
Elliott forecast zone
Reported by
COOP Observer
Coordinates
38.118, -83.098 (the zone’s center; the record gives no point)

Two inches of snow fell 1 mile north of Stark.

Winter Weather, Menifee

When
December 28, 10:30 PM EST to December 29, 10:00 AM EST
Where
Menifee forecast zone
Reported by
Trained Spotter
Coordinates
37.941, -83.599 (the zone’s center; the record gives no point)

Two tenths of an inch of snow fell 4 miles east of Frenchburg.

Winter Weather, Montgomery

When
December 28, 10:30 PM EST to December 29, 10:00 AM EST
Where
Montgomery forecast zone
Reported by
Trained Spotter
Coordinates
38.034, -83.913 (the zone’s center; the record gives no point)

Two inches of snow fell in Mount Sterling.

Winter Weather, Fleming

When
December 28, 10:30 PM EST to December 29, 11:27 AM EST
Where
Fleming forecast zone
Reported by
Trained Spotter
Coordinates
38.370, -83.697 (the zone’s center; the record gives no point)

Two and a half inches of snow fell in Mount Carmel.

Winter Weather, Fleming

When
December 28, 10:30 PM EST to December 29, 11:27 AM EST
Where
Fleming forecast zone
Reported by
Trained Spotter
Coordinates
38.370, -83.697 (the zone’s center; the record gives no point)

One and eight tenths of an inch of snow fell 4 miles northwest of Flemingsburg. There was also a power outage in the area between 6 and 9 am.

Winter Weather, Fleming

When
December 28, 10:30 PM EST to December 29, 11:40 AM EST
Where
Fleming forecast zone
Reported by
Trained Spotter
Coordinates
38.370, -83.697 (the zone’s center; the record gives no point)

Three inches of snow fell in Ewing.

Heavy Snow, Bath

When
December 28, 10:30 PM EST to December 29, 10:00 AM EST
Where
Bath forecast zone
Reported by
Trained Spotter
Coordinates
38.145, -83.743 (the zone’s center; the record gives no point)

Three and a half inches of snow was reported 1 mile north of Sharpsburg.

Heavy Snow, Fleming

When
December 28, 10:30 PM EST to December 29, 10:00 AM EST
Where
Fleming forecast zone
Reported by
Trained Spotter
Coordinates
38.370, -83.697 (the zone’s center; the record gives no point)

Four inches of snow was reported 1 mile southeast of Science Hill.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2012Every state in 2012This day in weather historyWarnings in Kentucky, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 422547, 422548, 422549, 422550, 422552, 422553, 422557, 422558, 422559, 424120, 424121.